Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Ativan? lorazepam?
avatar
sandtiger posted:
Today, without really doing more than looking at my chart (no looking at me or asking how I am, guess I don't matter much), my doc said he's upping my lorazepam .5mg prn dose to a .5mg 3xday dose. He thinks this will calm the anxiety (anxiety? who said the word anxiety in the appointment? I certainly didn't), and to reduce the mania the geodon is putting me in (um, okay....).

My issue:
Everything I've read or heard, on here or otherwise, has said that 1> it's for short-term use only (my doc seems to be planning on long-term usage), and 2> that it's addictive and 3> doses generally have to be raised periodically because the patient's body "grows used to it"

This has me worried ... can someone please reassure me on this??

~ San
:: Living is more than just being alive - Anberlin ::
Reply
 
avatar
ddnos responded:
Hi San,

Yes to all three issues...lorazepam is very addictive and is typically used for short term, and if used on a daily basis, you WILL have to increase dosage for it to be effective.
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
bpcookie responded:
Hey hun, I know first hand that meds like that can be addictive. I was addicted to Diazepam thanks to my Dr. who kept upping my does until I was taking 12 a day. Yup, 12. I changed Dr.s and my new Dr. wanted me to go off of it and it was NOT easy to do. Now I take Lorazepam. It was to be used only when needed, which wasn't very often. But, I noticed on accident that Lorazepam helped my asthma. Who would have thought? So when my pain meds cause breathing probs I have to take Lorazepam. So now I'm taking it once a day again. ggggrrrrr. It sucks when you have to take a pill to counter act the problem that another pill caused.

But anyways, yup, its addictive and hard to wean yourself off of it. I'm sorry that my news isn't the good news that you had hoped for. I hope you get it all worked out. muahs honey
WebMD Health Ambassador, BpCookie
 
avatar
sandtiger responded:
Well, it's making me more tired and kind of 'doped up' and I don't like it. I'm going to give it another week or so to see if it goes away, but if it doesn't, I'm going to have to stop taking it.

Argh.

~ San
:: Living is more than just being alive - Anberlin ::
 
avatar
ddnos replied to sandtiger's response:
San, it will go away, but then you'll also need to take more for it to be effective if you are taking it everyday. That's why benzo's are frowned of for daily use. Bummer!

Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
sandtiger replied to ddnos's response:
He has me taking on .5mg in the morning before work and two .5mg at bedtime. Taking 3 of them have severely dumbed down my cognitive functions and its getting ridiculous. X/

Hopefully you're right, and it goes away soon.

~ San
:: Living is more than just being alive - Anberlin ::
 
avatar
ddnos replied to sandtiger's response:
But San, when I said that doped up feeling goes away, wasns't meant to be a good thing. What I meant is that it will go away, you will build up a tolerance to the drug, and then for it to be effective, you will need to increase it..and so on..LOrazepam is a highly addictive drug..so id be very careful if i were you becasue the withdrawals from in aren't pretty.

Hugs
Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
sandtiger replied to ddnos's response:
Oh wow, that's so not good ... he put me on it for some imagined anxiety, and to quell down the mania I'm having on the Geodon. As much as I hate to go against what my doc prescribes, I think I'm going to switch back to taking it only on an as-needed basis, when I can feel the mania itching at me. Just seems safe all-around to me, and more effective, too.

~ San
:: Living is more than just being alive - Anberlin ::
 
avatar
hollib responded:
Watch out for ativan or any other pam!


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Patience for the Holidays and every day life
Tips 1. Boredom can make it difficult to be patient. If you're waiting in the doctor's office and the only thing you can concentrate on is ... More
Was this Helpful?
2 of 5 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.